Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS San Diego, CA

August 1, 2014San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 1, 2014, 1:58 PM PDT for San Diego County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 1:58 PM PDT (20:58 UTC)
Expired
Aug 1, 2014, 3:00 PM PDT
In force
62 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 54 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS56 KSGX 012058
SVRSGX
CAC073-012200-
/O.NEW.KSGX.SV.W.0002.140801T2058Z-140801T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
158 PM PDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 300 PM PDT

* AT 154 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM CAPABLE PRODUCING DIME SIZE HAIL. THIS THUNDERSTORM   
  WILL HAVE THE CAPABILITY OF PRODUCING QUARTER SIZE HAIL AND WINDS  
  IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MORENA            
  VILLAGE...OR 10 MILES NORTHEAST OF TECATE. THIS STORM              
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF POTRERO BY 245 PM PDT...
  CAMPO AND 9 MILES EAST OF TECATE BY 300 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3277 11668 3280 11640 3259 11634 3258 11652
      3257 11664
TIME...MOT...LOC 2056Z 354DEG 2KT 3264 11649

$$

HARRISON
2 follow-up statements
594 
WWUS56 KSGX 012120
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 PM PDT FRI AUG 1 2014

CAC073-012200-
/O.CON.KSGX.SV.W.0002.000000T0000Z-140801T2200Z/
SAN DIEGO CA-
220 PM PDT FRI AUG 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR SOUTH CENTRAL SAN DIEGO COUNTY...

AT 212 PM PDT...RADAR CONTINUED TO INDICATE A POTENTIALLY SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. A STORM SPOTTER REPORTED PEA SIZE HAIL 
AND MINOR STREET FLOODING WITH THIS STORM. THIS STORM WAS LOCATED 
NEAR CAMPO...OR 9 MILES NORTHEAST OF TECATE. THIS STORM WAS NEARLY 
STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3277 11668 3280 11640 3259 11634 3258 11652
      3257 11664
TIME...MOT...LOC 2118Z 354DEG 2KT 3263 11649

$$

HARRISON
818 
WWUS56 KSGX 012154
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
254 PM PDT FRI AUG 1 2014

CAC073-012204-
/O.EXP.KSGX.SV.W.0002.000000T0000Z-140801T2200Z/
SAN DIEGO CA-
254 PM PDT FRI AUG 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 300 PM PDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED...AND SO THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE AT 3 PM.

LAT...LON 3277 11668 3280 11640 3259 11634 3258 11652
      3257 11664
TIME...MOT...LOC 2154Z 354DEG 2KT 3261 11649

$$

HARRISON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:50 PM PDT, 8 minutes earlier.

Area forecast discussion, Aug 1, 1:50 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT FRI AUG 1 2014

.SYNOPSIS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS
AND DESERTS THROUGH THIS EVENING.  THE INCREASE IN SUBTROPICAL
MOISTURE WILL CONTINUE THROUGH SUNDAY...AS AN UPPER LEVEL
DISTURBANCE MOVES OVER SOUTHERN CALIFORNIA.  THEREFORE...THE THREAT
OF SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE DAY ON
SATURDAY...BUT ESPECIALLY FOR SATURDAY NIGHT AND SUNDAY...EVEN ALONG
THE COAST.  AS THIS DISTURBANCES LIFTS OUT OF THE AREA...A TROUGH OF
LOW PRESSURE WILL DEVELOP ALONG THE CALIFORNIA COAST...WITH DRIER
CONDITIONS PREVAILING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW THE RIDGE AXIS SHIFTING TO OUR
NORTH THIS AFTERNOON...WITH A CLEAR MOISTURE DELINEATION OVER
SOUTHERN CALIFORNIA.  AT THIS TIME...ISOLATED THUNDERSTORMS ARE
FIRING OVER THE HIGHER MOUNTAIN PEAKS...AND ARE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND LOCALIZED FLASH
FLOODING.  THE THUNDERSTORM THREAT WILL DECREASE THOUGH AFTER
SUNSET.  THE MODELS ARE HINTING AT AN EDDY SPINNING UP TONIGHT OVER
THE BIGHT...SO EXPECT THE MARINE LAYER TO DEEPEN SLIGHTLY AS WELL AS
PUSH BACK INTO THE SAN DIEGO COUNTY VALLEYS TONIGHT.

WATER VAPOR IMAGERY ALSO A CLEAR UPPER LEVEL CIRCULATION OVER
CENTRAL BAJA THIS AFTERNOON.  IT WILL COMBINE WITH A WEAKER
DISTURBANCE CURRENTLY OVER NORTHERN MEXICO ON SATURDAY...WHICH WILL
TRACK OVER SOUTHERN CALIFORNIA LATE SATURDAY AND INTO SUNDAY.  THE
12Z MODELS STILL VARY ON THE TRACK OF THIS LOW...BUT THE BRUNT OF
THE MODELS ARE LEANING TOWARDS A TRACK OVER SAN DIEGO COUNTY OR
SLIGHTLY OFF THE COAST.  FOR THIS REASON...THINK THAT THE THREAT OF
SHOWERS AND THUNDERSTORMS WILL INCREASE FOR SATURDAY THROUGH
SUNDAY.  MY ONE CONCERN FOR SATURDAY MAY BE THE FACT THAT A CLOUD
SHIELD COULD LIMIT THUNDERSTORM DEVELOPMENT.  HOWEVER...AS THE VORT
MAX TRACKS OVER THE REGION SATURDAY NIGHT...THINK THAT SOME ELEVATED
INSTABILITY WILL BE DRIVE THE SHOWER AND THUNDERSTORM
DEVELOPMENT...EVEN ALONG THE COAST.  WITH PW VALUES INCREASING TO
BETWEEN 1.5 AND 2 INCHES...DEPENDING ON THE MODEL...BELIEVE SMALL
STREAM AND URBAN FLOODING MAY BE POSSIBLE AS WELL AS FLASH
FLOODING.  FOR NOW...THE MODELS REALLY FAVOR THE COASTAL AREAS OF
SAN DIEGO COUNTY...COMPARED TO THAT OF ORANGE COUNTY...JUST BASED
OFF THE TRACK OF THE UPPER LEVEL LOW.  HOWEVER...CANNOT RULE OUT
COASTAL STORMS IN ORANGE COUNTY AT THIS TIME.

AS THIS DISTURBANCES LIFTS OFF TO OUR EAST OR NORTHEAST ON
SUNDAY...THE THREAT OF UNSETTLED WEATHER WILL DECREASE FROM SOUTH TO
NORTH AS WELL AS WEST TO EAST DURING THE DAY.  OTHERWISE...JUST
EXPECT A GRADUAL COOLING TREND FOR THE WEEKEND...WITH PARTLY TO
MOSTLY CLOUDY SKIES.

MUCH DRIER WEATHER SHOULD RETURN BY MONDAY...AS ANOTHER UPPER LEVEL
TROUGH DEVELOPS ALONG THE WEST COAST.  THIS MEANS THAT THE UPPER
LEVEL FLOW WILL BE SOUTHWESTERLY OR WESTERLY...AND THE MODELS SHOW
THE PWS FALLING BELOW AN INCH BY MONDAY AFTERNOON.  THIS TROUGH WILL
SHIFT INLAND BY MIDWEEK...WITH GENERAL TROFINESS REMAINING OVER
THE REGION THROUGH FRIDAY.  THEREFORE...EXPECT DRY CONDITIONS AND
ONSHORE FLOW TO PREVAIL DURING THIS TIME...WITH TEMPERATURES NEAR OR
BELOW NORMAL FOR THE WEEK.  THE MARINE LAYER WILL DEEPEN AS
WELL...WITH MORE COASTAL LOW CLOUDS AND FOG POSSIBLE EACH NIGHT.
SOME LOCALLY GUSTY WEST WIND WILL BE POSSIBLE THROUGH AND BELOW THE
FAVORED CANYONS AND PASSES EACH AFTERNOON.

&&

.AVIATION...
012000Z...THUNDERSTORMS OVER MOUNTAINS THROUGH 00Z THIS AFTERNOON
AND LESS POSSIBLE OVER ADJACENT DESERTS THROUGH 02Z. THEY WILL NOT
BE NUMEROUS...BUT WHERE THEY OCCUR BASES WILL BE AROUND 9000 FEET
ASL WITH TOPS UP TO 35000 FEET. EXPECT GUSTY ERRATIC WINDS AROUND
ANY TSTORM. OTHERWISE...INCREASING CLOUDS AOA 15000 FEET SATURDAY
AND MORE NUMEROUS TSTORMS AFTER 18Z.

LOW CLOUDS WILL RETURN TO COASTAL AIRPORTS THIS EVENING BETWEEN
04-08Z AT AROUND 1000 FEET ASL WITH TOPS TO 1600 FEET. THESE WILL
DISSIPATE SATURDAY MORNING BY 16Z.

&&

.MARINE...
100 PM...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FOR THE COASTAL WATERS SATURDAY NIGHT THROUGH SUNDAY MORNING. THESE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...CLOUD TO
WATER LIGHTNING AND BRIEF GUSTY WINDS. OTHERWISE...NO MARINE HAZARDS
ARE EXPECTED THROUGH WEDNESDAY.

&&

.FIRE WEATHER...
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TODAY
OVER THE MOUNTAINS AND DESERTS.  THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING WETTING RAINS...LOCALIZED FLASH FLOODING...AND FREQUENT
LIGHTNING.  A DISTURBANCE WILL MOVE OVER SOUTHERN CALIFORNIA LATE
SATURDAY AND INTO SUNDAY...INCREASING THE THREAT OF SHOWERS AND
THUNDERSTORMS...WITH NOCTURNAL THUNDERSTORMS POSSIBLE ON SATURDAY
NIGHT.  AN ADDITIONAL SURGE OF MOISTURE WILL COMPANY THIS
DISTURBANCE...INCREASING THE CHANCES OF FLASH FLOODING AS WELL.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/FIRE WEATHER...PALMER
AVIATION/MARINE...MM

In the hours before

Special weather statement, Aug 1, 1:52 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
152 PM PDT FRI AUG 1 2014

CAZ050-058-012145-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
152 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
245 PM PDT...

AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF TECATE.  THIS STORM WAS
MOVING SOUTH SLOWLY...AND SPOTTERS REPORTED PEA SIZE HAIL WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MORENA VILLAGE...CAMPO AND
POTRERO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3274 11666 3279 11646 3259 11636 3257 11654
      3257 11662
TIME...MOT...LOC 2051Z 344DEG 2KT 3268 11653

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:55 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 1, 1:52 PM PDTSpecial Weather StatementSGXSan Diego53 min
Aug 1, 2:47 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 1, 3:59 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.